Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 52, NWS Jackson, MS

February 5, 2008Madison County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 5, 2008, 2:55 PM CST for Madison County, Yazoo County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2008, 2:55 PM CST (20:55 UTC)
Expired
Feb 5, 2008, 3:33 PM CST
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Madison County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 52 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 052054
SVRJAN
MSC089-163-052145-
/O.NEW.KJAN.SV.W.0052.080205T2055Z-080205T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MADISON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF CANTON...
  EASTERN YAZOO COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 345 PM CST

* AT 255 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ANNANDALE...OR ABOUT 8 MILES NORTHWEST OF MADISON...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON BY 305 PM CST...
  WAY BY 315 PM CST...
  VAUGHAN BY 320 PM CST...
  CAMERON BY 330 PM CST...

NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3292 9010 3282 8980 3249 9017 3256 9028
TIME...MOT...LOC 2055Z 214DEG 36KT 3258 9016

$$

DHB
2 follow-up statements
000 
WWUS54 KJAN 052115
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST TUE FEB 5 2008

MSC089-163-052145-
/O.CON.KJAN.SV.W.0052.000000T0000Z-080205T2145Z/
MADISON MS-YAZOO MS-
315 PM CST TUE FEB 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR EASTERN YAZOO AND NORTHERN MADISON COUNTIES...

AT 315 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
WAY...OR ABOUT 7 MILES NORTH OF CANTON...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VAUGHAN BY 320 PM CST...
  CAMERON BY 330 PM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3292 9010 3282 8980 3265 9004 3269 9017
TIME...MOT...LOC 2115Z 214DEG 36KT 3275 9003

$$

DHB
000 
WWUS54 KJAN 052133
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CST TUE FEB 5 2008

MSC089-163-052142-
/O.CAN.KJAN.SV.W.0052.000000T0000Z-080205T2145Z/
MADISON MS-YAZOO MS-
332 PM CST TUE FEB 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YAZOO AND NORTHERN
MADISON COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3292 9010 3282 8980 3265 9004 3269 9017
TIME...MOT...LOC 2132Z 214DEG 36KT 3289 8992

$$

DHB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 12:34 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 5, 12:34 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CST TUE FEB 5 2008

.UPDATE...WILL DO A QUICK UPDATE TO REMOVE THE MORNING WORDING.
EVERYTHING ELSE WAS OK. THE BOUNDARY WAS STILL WELL TO THE WEST OF
THE AREA. LIS WERE AROUND -4 TO -5 AND 3HR PRESSURE FALLS WERE
AROUND 2-4MB. DEWPOINTS REMAIN IN THE LOWER AND MID 60S AND 850 WINDS
ACROSS THE WESTERN ZONES WERE AROUND 50KTS. LOOKING AT THE VALUES FOR
THE LATEST SOUNDING...THE CAP REMAINS IN PLACE AROUND 700MB...SO
ONLY SCATTERED SHOWERS WERE DEVELOPING ACROSS THE CWA AT THIS TIME.
FOR NOW...WILL CONTINUE TO WATCH THE EVOLUTION OF THE STORM SYSTEM
AND TIMING FOR THE ARKLAMISS. THE SHORT TERM FORECAST WAS GOOD.

&&

.AVIATION...
GUSTY WINDS WILL CONTINUE ACROSS THE REGION. WILL MAINTAIN SUSTAINED
WINDS NEAR 22KT FOR GLH/GWO AND NEAR 18KTS ELSEWHERE THROUGH 6Z. THE
EXACT TIMING OF STORMS STILL REMAIN UNCERTAIN...SO WILL TEMPO
WORSENING CONDITIONS THROUGH 6Z FOR GLH/GWO...9Z JAN/GTR...12Z
HBG/MEI. MVFR CONDITIONS SHOULD PREVAIL FROM 12-16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       80  52  56  32 /  46 100  16   0
MERIDIAN      79  56  59  32 /  42 100  48   0
VICKSBURG     80  49  56  32 /  55  99   0   0
HATTIESBURG   80  58  62  35 /  43 100  48   0
NATCHEZ       79  50  54  32 /  44  98   0   0
GREENVILLE    77  47  52  31 /  68  97   0   0
GREENWOOD     80  50  54  31 /  56 100   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ030>033-
     037>039-043>066-072>074.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>029-
     034>036-040>042.

LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ015-016-
     023>026.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009.

AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.

&&

7
Hazardous weather outlook, Feb 5, 5:17 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
517 AM CST TUE FEB 5 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
517 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS AS A SIGNIFICANT SEVERE WEATHER
EVENT UNFOLDS ACROSS THE REGION. SCATTERED SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE LOUISIANA PARISHES AND MOVE INTO
THE DELTA REGION BY MID TO LATE AFTERNOON. BETWEEN 2 AND 10
PM...AREAS ALONG AND NORTHWEST OF THE NATCHEZ TRACE WILL SEE THE
MAIN RISK WITH AREAS NORTHWEST OF A VICKSBURG TO GRENADA LINE SEEING
EVEN A GREATER RISK. TORNADOES...SOME POTENTIALLY STRONG OR
VIOLENT...WILL BE POSSIBLE ALONG WITH LARGE HAIL GRATER THAN GOLF
BALLS. DAMAGING WINDS WILL ALSO BE A RISK AS STRONG WIND FIELDS WILL
ACCOMPANY ANY STORMS.

THERE MAY BE A SMALL WINDOW OF TIME DURING THE EVENING WITH A LULL IN
THE STORMS. HOWEVER...THAT WILL NOT LAST LONG AS STRONG LIFT WILL
PUSH EAST AND A BROKEN LINE OF STORMS IS EXPECTED TO EVOLVE AND
ADVANCE EAST BETWEEN MIDNIGHT AND 7 AM. AT THIS TIME...DAMAGING
WINDS WILL BE THE MAIN RISK WITH SOME WIND GUSTS POTENTIALLY UP TO 75
MPH. TORNADOES WILL CONTINUE TO BE POSSIBLE ALONG WITH PENNY TO
QUARTER SIZED HAIL. ALL STORMS ARE EXPECTED TO BE OUT OF THE AREA BY
7 OR 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THIS AFTERNOON INTO THE OVERNIGHT HOURS.
AFTER TONIGHT...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:06 PM CSTTornado WarningJANBolivar, Washington54 min
Feb 5, 4:25 PM CSTSevere Thunderstorm WarningJANSunflower20 min
Feb 5, 4:58 PM CSTTornado WarningJANBolivar, Sunflower19 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.